Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 81, NWS Charleston, WV

August 17, 2003Webster County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 17, 2003, 2:30 AM EDT for Webster County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2003, 2:30 AM EDT (06:30 UTC)
Expired
Aug 17, 2003, 4:30 AM EDT
In force
2 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Webster County, WV

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1052 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1052 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 170632
FFWRLX
WVC101-170830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
230 AM EDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEBSTER COUNTY IN WEST VIRGINIA...

* UNTIL 430 AM EDT...

* AT 228 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN OVER NORTHERN WEBSTER COUNTY.  2 TO 3 INCHES HAS FALLEN OVER
  THIS AREA SINCE 11 PM...WITH ANOTHER HALF INCH OF RAIN POSSIBLE
  THROUGH 330 AM.  THIS WILL CAUSE AREA CREEKS AND STREAMS TO
  OVERFLOW THEIR BANKS...INCLUDING THE HOLLY RIVER.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...HOLLY RIVER STATE
  PARK...HACKER VALLEY...GUARDIAN...AND REPLETE.

--CALL TO ACTION-- BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

CL
2 follow-up statements
000 
WGUS71 KRLX 170749
FFSRLX
WVC101-170830-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
348 AM EDT SUN AUG 17 2003

...A FLASH FLOOD WARNING CONTINUES FOR WEBSTER COUNTY UNTIL 430 AM 
EDT...

AT 348 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT RAIN 
HAD ENDED ACROSS NORTHERN WEBSTER COUNTY.  COUNTY OFFICIALS REPORT 
MINOR FLOODING PROBLEMS IN THE HACKER VALLEY AREA...AS WELL AS NEAR 
HOLLY RIVER STATE PARK.

SOME LOCATIONS IN THE WARNING AREA INCLUDE...HOLLY RIVER STATE 
PARK...HACKER VALLEY...AND GUARDIAN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

CL
000 
WGUS71 KRLX 170832
FFSRLX
WVC101-170850-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
432 AM EDT SUN AUG 17 2003

...THE FLASH FLOOD WARNING FOR WEBSTER COUNTY HAS BEEN ALLOWED TO 
EXPIRE...

A FEW RAIN SHOWERS ARE LINGERING OVER THE SOUTHERN PART OF THE 
COUNTY...AWAY FROM THE HARDEST HIT AREA.  COUNTY OFFICIALS REPORT NO 
MAJOR FLOODING PROBLEMS AT THIS TIME. SOME MINOR PROBLEMS MAY 
CONTINUE UNTIL SUNRISE...BUT THE THREAT OF SERIOUS FLOODING IS
ENDING. THUS...THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE.

--CALL TO ACTION-- STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE
LATEST SEVERE WEATHER INFORMATION.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

$$

CL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 8:40 PM EDT, 5 hours 50 minutes earlier.

Area forecast discussion, Aug 16, 8:40 PM EDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
840 PM EDT SAT AUG 16 2003

*********************************************************************
840 PM EDT SAT AUG 16 2003

NOT AS IMPRESSIVE DISPLAY OF STORMS THIS AFTERNOON AND EVENING AS WE
THOUGHT MAY OCCUR...AS THEY HAD A TOUGH TIME SUSTAINING.  CURRENT
RADAR SHOWING SCATTERED THUNDERSTORMS DROPPING SOUTHEAST ALONG A
BOUNDARY ACROSS NORTHERN CWA...WHILE BETTER CLUSTER OF STORMS
CONTINUES TO SLIDE SOUTH ACROSS EAST CENTRAL OHIO.  ONLY THE
STRONGEST STORMS ARE SURVIVING THE LOSS OF HEATING AND EVEN THOSE
THAT ARE FURTHEST AWAY FROM UPPER SUPPORT AND REAL FRONT SHOULD
STRUGGLE TO MAINTAIN THEIR STRENGTH.

COLD FRONT CURRENTLY EXTENDING WEST FROM SOUTHERN LAKE ERIE BACK
ALONG THE MICHIGAN AND OHIO BORDER.  WITH ACTIVITY LACKING WILL
LOWER POPS OVERNIGHT BUT CERTAINLY NOT DROP THEM WITH THIS JUICY AIR
MASS IN PLACE.  THINKING OF 30 POPS ACROSS SOUTHERN CWA WITH 40/50
NORTHWEST CWA AND KEEPING LIKELY FROM CKB EAST INTO NORTHERN
MOUNTAINS.  THINK THE BEST CHANCE REMAINS ALONG CKB-EKN CORRIDOR.

SHOULD SEE FOG AND LOW CLOUDS AGAIN TONIGHT AS WELL.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

HC
*********************************************************************
315 PM EDT SAT AUG 16 2003

TONIGHT AND TOMORROW...
WILL GO WITH SLOWER MODEL TIMING OF THE COLD FRONT AS IS TYPICALLY
THE CASE THIS TIME OF YEAR. VORTICITY LOBE BEGINS EFFECTING THE
REGION LATE TONIGHT WITH FRONT AND VORTICITY LOBE PUSHING THROUGH
THE REGION ON SUNDAY. STILL CONCERNED WITH HEAVY RAINFALL
POTENTIAL...BUT WILL HOLD OFF ON WATCH DUE TO TIME OF DAY THE SYSTEM
WILL BE EFFECTING THE REGION.

SUNDAY NIGHT THROUGH TUESDAY NIGHT...
EXCEPT FOR A LINGERING SHOWER OR THUNDERSTORM EARLY SUNDAY EVENING
IN THE FAR SOUTHERN PORTIONS OF THE CWA...HIGH PRESSURE WILL CONTROL
THE WEATHER WITH COOLER AND DRY WEATHER THROUGH TUESDAY.  MOS
TEMPERATURE GUIDANCE EXTREMELY CLOSE AND LOOK VERY REASONABLE.

WEDNESDAY THROUGH SATURDAY...
MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH OUT THE PERIOD.  UPPER
LEVEL RIDGE WILL BUILD INTO THE REGION ON WEDNESDAY.  SURFACE
MOISTURE LOOKS LIMITED EXCEPT FOR SOME RETURN SOUTHEASTERLY FLOW
INTO THE MOUNTAINS AROUND THE SURFACE HIGH.  THIS COULD LEAD TO SOME
ISOLATED DIURNAL CONVECTION BOTH WED/THURS IN THE MOUNTAINS.

BY FRIDAY...A SHEARING UPPER SYSTEM WILL BE MOVING ENE THROUGH THE
GREAT LAKES INTO NEW ENGLAND.  A SURFACE TROUGH WILL BE SLIDING
ACROSS THE AREA AND WITH THE INCREASE IN SOUTHWESTERLY FLOW AHEAD OF
THE TROUGH...BRINGING MOISTURE BACK...SHOWERS AND THUNDERSTORMS
COULD DEVELOP.  ONE POSITIVE WILL BE THAT THE FORCING ALOFT SHOULD
BE ON THE WEAK SIDE AS THE JET ENERGY AND SHORTWAVE ENERGY ARE TO
THE NORTH.

BY SATURDAY...THE CONVERGENCE BOUNDARY SHOULD BE THROUGH AND WITH
THE UPPER RIDGE TRYING TO REBUILD THANKS TO UPSTREAM TROUGH
DEVELOPMENT OVER THE WEST COAST AND THE NORTHERN JET BACK INTO
SOUTHERN CANADA...DRY CONDITIONS SHOULD RETURN.  BUT WILL HAVE TO
WATCH TO SEE IF ENOUGH SURFACE MOISTURE REMAINS TO PROVIDE A CHANCE
OF THE USUAL SUMMERTIME AFTERNOON SHOWER/THUNDERSTORM.

FOR TEMPERATURES...MEX GUIDANCE LOOKED PRETTY GOOD AND WAS GENERALLY
FOLLOWED.

/RPY/JMV/ESS
*********************************************************************
1035 AM EDT SAT AUG 16 2003

WILL UPDATE FORECAST TO REMOVE MORNING WORDING. WITH HEAVY RAINFALL
DURING THE LAST 24 HOURS IN THE NORTH AND MOUNTAINS...AM A BIT
CONCERNED WITH FRONT DROPPING DOWN TONIGHT AND SUNDAY. WILL KEEP A
CLOSE EYE ON ANY DEVELOPMENT.

RPY

*********************************************************************
340 AM EDT SAT AUG 16 2003

AXIS OF LAST NIGHTS UPPER AIR SUPPORT SHOULD PASS CRW BY DAWN.
AS WE DISCUSSED YESTERDAY..SHOWERS WERE POSSIBLE FOR THE WHOLE
FRIDAY NIGHT. WITH LINGERING SUPPORT EARLY TODAY...ESPECIALLY E-S OF
CRW...MENTIONING SOME MORNING SHOWERS.

2 CONCERNS FOR THIS AFTERNOON AND THIS EVENING.  THE INCREASING
WIND FLOW ALOFT AHEAD OF THE 80-90 KNOT 250MB JET MAX WILL
HAVE AFTERNOON/EVENING STORMS MOVING FASTER.  SOME GUSTY WINDS THEN
POSSIBLE. THE FASTER MOVEMENT SHOULD HELP LIMIT RAIN AMOUNTS FROM
INDIVIDUAL CELLS.  HOWEVER...THE SECOND CONCERN IS FOR THE
POSSIBILITY OF STORMS BACKBUILDING TOWARD THE NORTHWEST...THAT WOULD
DROP SOUTHEAST AND TRAIN.  NO FLOOD WATCH AT THIS EARLY HOUR...BUT
NEED TO MONITOR CONVECTION PATTERN.

BASING FORECAST ON THE SURFACE FRONT TO BE NEAR HTS-CRW-EKN AROUND
12Z SUNDAY.  HOPEFULLY THE FRONT WILL THEN INCH FURTHER SOUTH SUNDAY
AFTERNOON...FOR SOME FRESHER AIR TO REACH NORTHERN COUNTIES SUNDAY
AFTERNOON AND SOUTHERN COUNTIES ON MONDAY.  FRIDAYS AIR WAS
CERTAINLY DEPRESSING...WITH VISIBILITY AROUND 2-3 MILES IN HAZE.

NO SIGNIFICANT CHANGES MADE TO THE EXTENDED PERIODS.

BATTY / CL

*********************************************************************

755 PM EDT FRI AUG 15 2003

QUICK UPDATE TO CONTINUE AND INCREASE POPS THIS EVENING ACROSS
EASTERN CWA AS CONVECTION HAS TAKEN PLACE AHEAD OF APPROACHING
SHORTWAVE IN MOIST UNSTABLE ENVIRONMENT.  THUNDERSTORMS HAVE
DEVELOPED INTO A NORTH SOUTH ORIENTED LINE FROM CKB TO JUST EAST OF
CRW AND CONTINUE TO SLOWLY MOVE EAST.  HAVE INCREASED POP TO 40
ACROSS NORTHEAST AND CONTINUED LOW CHANCE OR SLIGHT CHANCE ELSEWHERE
TIL MIDNIGHT WITH UPSTREAM WAVE STILL TO MOVE THROUGH.  WILL LIKELY
UPDATE AGAIN LATER TO LOWER POPS AS THINGS DIMINISH WITH LOSS OF
HEATING AND FURTHER EASTWARD PROGRESSION OF SHORTWAVE.

HC

*********************************************************************
Hazardous weather outlook, Aug 16, 7:13 AM EDT, 19 hours 17 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-161500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

SHOWERS AND THUNDERSTORMS WILL BE MOVING FROM NORTHWEST TO SOUTHEAST
AT A QUICKER PACE TODAY AND TONIGHT.  HOWEVER...THE SHOWERS MAY LINE
UP PARALLEL TO THE FLOW...CAUSING REPETITIVE SHOWERS OVER AREA.  THE
NATIONAL WEATHER SERVICE WILL BE MONITORING FOR THE POSSIBILITY OF
FLASH FLOODING ON SMALL CREEKS.

ALSO...SOME OF THE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING
COULD CONTAIN STRONG WIND GUSTS...ESPECIALLY OVER NORTHERN WEST
VIRGINIA AND EASTERN OHIO...COMPARED TO POINTS FURTHER TO THE
SOUTH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

BATTY

In the hours before

Special weather statement, Aug 16, 9:37 PM EDT, 4 hours 53 minutes before
WVZ039-046-047-170330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
937 PM EDT SAT AUG 16 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 9:35 PM WEATHER SERVICE RADAR INDICATED A CLUSTER OF
THUNDERSTORMS MOVING SOUTHEAST ACROSS UPSHUR COUNTY INTO RANDOLPH
COUNTY.  FREQUENT AND DANGEROUS LIGHTNING...ALONG WITH SMALL HAIL
AND GUSTY WINDS ARE EXPECTED WITH THESE STORMS.  TORRENTIAL RAINS
WITH RAINFALL RATES IN EXCESS OF 1 INCH AN HOUR ARE ALSO POSSIBLE.
RAPID RISES ON STREAMS AND CREEKS CAN BE EXPECTED AS WELL AS PONDING
OF WATER ON ROADS AND IN LOW SPOTS.  BUCKHANNON...TALLMANSVILLE AND
ELLAMORE ARE LOCATIONS IMMEDIATELY TO BE AFFECTED BY THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC
Special weather statement, Aug 16, 10:47 PM EDT, 3 hours 43 minutes before
OHZ075-170400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1047 PM EDT SAT AUG 16 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 10:45 PM WEATHER SERVICE RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS MOVING SOUTHEAST THROUGH PERRY COUNTY OHIO.  THESE
STORMS ARE MOVING SOUTHEAST AT ABOUT 30 MPH AND WILL MOVE INTO THE
ATHENS AREA BETWEEN 11:15 PM AND 11:30 PM.  FREQUENT AND DANGEROUS
LIGHTNING...ALONG WITH SMALL HAIL AND GUSTY WINDS MAY BE EXPECTED
WITH THESE STORMS.  TORRENTIAL RAINS WITH RAINFALL RATES IN EXCESS
OF 1 INCH AN HOUR ARE ALSO POSSIBLE.  RAPID RISES ON STREAMS AND
CREEKS CAN BE EXPECTED AS WELL AS PONDING OF WATER ON ROADS AND IN
LOW SPOTS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC
Special weather statement, Aug 16, 11:42 PM EDT, 2 hours 48 minutes before
WVZ007-008-014-015-170515-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1142 PM EDT SAT AUG 16 2003

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 11:35 PM WEATHER SERVICE RADAR INDICATED A CLUSTER OF STRONG
THUNDERSTORMS MOVING SOUTHEAST AT 30 MPH...ACROSS MASON COUNTY.
FREQUENT AND DANGEROUS LIGHTNING...ALONG WITH SMALL HAIL AND GUSTY
WINDS ARE EXPECTED WITH THESE STORMS.  TORRENTIAL RAINS WITH
RAINFALL RATES IN EXCESS OF 1 INCH AN HOUR ARE ALSO POSSIBLE.  RAPID
RISES ON STREAMS AND CREEKS CAN BE EXPECTED AS WELL AS PONDING OF
WATER ON ROADS AND IN LOW SPOTS.  THE STORMS WILL MOVE INTO THE
WINFIELD AND KENNA AREAS BETWEEN 11:45 PM AND 12:15 AM...AND INTO
THE CHARLESTON AREA AROUND 12:30 AM.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HC

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 10:01 PM EDTFlash Flood WarningRLXRandolph119 min
Aug 16, 10:14 PM EDTFlash Flood WarningRLXLewis, Upshur106 min

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.